Following is the story I sent to SpaceDoc And I'm still improving although I have yet to get another chol. check doe I'll posy how it went
I am 54 years old and have just recently found out about the side effects of lipitor.
My story follows:
I lost my legs in a train accident in Montreal when I was 9 years old, as I grew up I put on weight and found that by the time I was 20 years old I was diagnosed with high blood pressure ( this was discovered because I wanted a drivers licence and at the time I needed a full physical examination before I was allowed to get one, and the blood pressure had to be controlled as well, on hindsight everyone in the country should have had the same restriction but that was the rule)
In the years that followed I decided to leave Montreal and moved to Australia, all through this time I kept taking my blood pressure medication and I am still on pills today 34 years later. During this time my weigh went up and down and I never really spent any time looking at my diet and was a pack a day smoker.
In the mid eighties I went for a check-up and was warned by a Doctor that I was at serious medical risk of a heart attack and I should be taking cholesterol lowering medication, he had to get approval to give me the drug at the time and I was prescribed the drug and started taking it, I do not know which drug it was but I do know that at the time I was starting to feel fatigue and not feeling well so I just stopped taking the pills and started feeling normal again.
My cholesterol was around the 6-6.5 mark and since then has never been less that 6 regardless of diet,
I had one doctor that told me I had to control my cholestol and said that there were much improved drugs with very little side effects and he gave me sample pks of lipitor 10mg to try. I read the literature in the pkt. and there seemed to be quite a few side effects, and I mentioned this to the doctor at the time he said not to worry it did not affect most people and of course I was not one of those people that seemed to be affected or have adverse reactions to different medications, so I thought about taking them but not just at that time, because I was having other work related problems.
To shorten the story about a year later after having a couple of bouts of kidney stones, I was telling my doctor that I thought I had more stones and he sent me for a ultrasound & x-ray........ they discovered a mass on my left kidney which was then removed End October.
After I was released from Hospital I started the road to recovery, and was going well until I went back to my doctor who said I would have to look at my cholesterol again, needless to say I had already quit smoking and my blood pressure had improved and my weight had dropped so I thought maybe I should try the Lipitor to improve the situation, I started the samples at 10mg Beginning of January and was using them for about a month when I went back to the doctor because I was not feeling well and had no energy, I told him I had been using lipitor but stopped because I did not know what was causing my lack of energy, was it the lipitor? or was it related to effects after the kidney removal and slow healing? A cholesterol test was done and came back at 6.
My thinking was that the lipitor did not work after a month because it was always around that mark so I did not continue with it, but I still did not feel well and I was not going out on the weekends although I was working up to 10 hours a days not eating well and putting on weight because I had no energy I would buy takeout, etc.
I went back to the doctor again and increased blood pressure meant a higher dose of medicine and tests revealed a cholesterol of 7!
So now I started Lipitor again at 20mg even though I was not feeling any better I did not think it could get any worse........
Well I was wrong my cholesterol dropped to 3.2 but in the mean time I was getting weaker and started to feel light headed as well as getting pins and needles in my left hand, and quite often waking at night with a dead left arm even though I was sleeping on my right side, then I started to get muscle pain, I started thinking that my extra weight (Approx. 10Kg) was causing the pain in my legs and the light headedness from the increase in blood pressure meds.
But complaints to the doctor meant more blood tests as well as seeing a neurologist for the tingling and a surgeon because I had a low red blood count, was I losing blood? any way I was getting worried and all the while the new business that I was in was and is still having financial problems it was suggested that I start taking Depttrans because I was also having trouble sleeping, and people around me said I was losing it, maybe I was on the verge of a nervous breakdown due to stress I was forgetting things and seemed to be having problems with my cognitive skills.
I stated to think of only working half days and maybe getting a government disability pension. (Did I mention that I had only ever been out of a job for a week since I started working March 1976 and the longest sick period was two weeks with an infected leg in 2001) Then a friend of mine called July 16 to say hello I told her how bad I felt and mentioned that I even had trouble writing cheques and it took me three go's to write one cheque! she asked me if I was taking any anti-cholesterol medication and I told her I was on lipitor she then told me about what she had heard and I got on the internet and started checking on the side effects, and stopped taking Lipitor. I have started to improve, my energy is going up my muscle aches are getting less the light headedness is starting to disappear and I am losing weight, and I seem to be more alert, I still have some problems sleeping but it does not affect me as much because my energy seems to have come back. Am still resting my legs on the weekend because of my extra weight takes its toll, I feel that another few weeks will be needed to get back to 100% of how I felt but I do feel it was the lipitor.
Unfortunately when I asked my doctor why did he not think of the lipitor as causing the problem he said it was because only a few people are affected and that one of the problems I had which was a tingling hand should have affected both sides of my body, in any case he did not say not to take the lipitor and instead wanted to send me to another specialist. so I have not seen him again, I have seen another Doctor who did some blood tests that came back with results that said Lipitor was not causing any problems and wanted to start me on Pravachol, but I have not started these because regardless of what they say since I stopped the lipitor I have started feeling better, and every one around me says I look and sound more alert as well.
so that is the story so far I wonder why none of the specialists I saw mentioned that it could be the lipitor? also I have stated asking family and friend and am finding that others also do not feel well with lipitor and they quite often cut there dose in half without telling their doctor another said he researched Lipitor and says the sciatica he has just started experiencing is not due to the lipitor but he is only 50 and otherwise in excellent health. Another colleague I mentioned lipitor to said he was taking it and started getting muscle aches but he thought it was just old age well I bet it is not!